Indiana, 2008

Flooding in Indiana, March 27 to 31, 2008

March 27 to 31, 2008 · NWS IND · 6 events in 5 counties and zones

Flooding occurred across central Indiana due to heavy rainfall. Just as the crest was reaching the Hazleton and Mount Carmel areas on the 27th, rain of one to nearly six inches fell from the evening of the 26th through the night of the 31st in southern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$72,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Flooding occurred across central Indiana due to heavy rainfall. Just as the crest was reaching the Hazleton and Mount Carmel areas on the 27th, rain of one to nearly six inches fell from the evening of the 26th through the night of the 31st in southern Indiana. This additional rain prolonged the extensive flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 27, 6:09 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 27, 6:09 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
709 AM EDT THU MAR 27 2008

.AVIATION...

DISCUSSION FOR 12Z TAFS.

MORNING RAIN SHOWERS WILL TAPER OFF SHORTLY AFTER THE START OF THE
TAF PERIOD. HOWEVER...THE DEEP MOISTURE IN PLACE WILL REMAIN AND
SO LOW CIGS AND REDUCED VSBY WILL CONTINUE. IFR CONDITIONS ARE
EXPECTED...WITH OCCASIONAL LIFR ESPECIALLY AT BMG AND HUF THIS
MORNING. RAIN SHOWERS WILL MOVE BACK IN TOWARDS 00Z...AND THE MVFR
AND IFR CONDITIONS ARE EXPECTED TO PERSIST OVERNIGHT. WINDS WILL
SHIFT RAPIDLY TO THE NORTH AFTER 06 TONIGHT AS LOW PRESSURE MOVES
EAST OF THE AREA. AS THIS WIND SHIFT HAPPENS AND DRIER AIR
ARRIVES...CIGS AND VSBY WILL IMPROVE AS RAIN ENDS. CONDITIONS WILL
BE IN THE MVFR CATEGORY FOR THE FINAL HOURS OF THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 215 AM EDT THU MAR 27 2008/

DISCUSSION...SFC ANALYSIS EARLY THIS MORNING SHOWS A WARM FRONT
ACRS FAR SRN IL STRETCHING EAST INTO CENTRAL KY. EASTERLY FLOW WAS
IN PLACE ACRS CENTRAL INDIANA AND RADAR MOSAICS SHOW SCT RA ACRS THE
FA...HOWEVER PCPN WAS WIDESPREAD ACRS THE SRN STS.

MAIN FORECAST CHALLENGE TDY WL BE POPS.

MODELS REMAIN IN PRETTY GOOD AGREEMENT AND WL USE A BLEND. MODELS
SUGGEST FRONTAL BOUNDARY WILL SLOWLY PUSH NORTH INTO CENTRAL INDIANA
TDY AND A LARGE TEMP GRADIENT ACRS THE FA WL BE THE RESULT. THE
ONGOING ISENTROPIC LIFT THAT IS CURRENTLY GENERATING THE PCPN WL
COME TO AN END LATER THIS MORNING AS THE LLJ MAX SHIFTS EAST AND THE
POSITIONING OF THE ISENTROPIC LIFT IS LESS FAVORABLE. HOWEVER A WEAK
AREA OF LOW PRES IS EXPECTED TO PUSH NE ALONG THE FRONTAL BOUNDARY
THIS AFTERNOON AND AID THE FRONTS PROGRESSION NORTH. GOOD
FRONTOGENESIS IS SEEN TODAY AND TONIGHT AND LWR LVL Q VECTOR
CONVERGENCE IS QUITE FAVORABLE FOR PCPN ACRS THE AREA TOO. HENCE
PCPN STILL LOOK LIKE A GOOD BET AND WL NOT VEER FROM MOS TODAY OR
TONIGHT. HOWEVER WITH UPPER SUPPORT AND ISENTROPIC FORCING LACKING
ACRS THE AREA...DO NOT EXPECT HEAVY RAIN AMOUNTS. A BLEND OF MAVMOS
AND METMOS HAVE WORKED QUITE WELL OVR THE PAST FEW DAYS AND SEE TO
REASON TO VEER FROM THAT TREND TO TODAYS HIGHS AND TONIGHTS LOWS.

THE LOW PRES SYSTEM DEPARTS ON FRI MORNING AND THE LINGERING FRONTAL
BOUNDARY SAGS SE...EXITING THE AREA. FORECAST SOUNDINGS SHOW GOOD
DRYING IN THE MIDDLE LVL DURG THE DAY ON FRI. STILL ENOUGH LWR LVL
MOISTURE AND COLD ENOUGH AIR WL BE IN PLACE THAT ANY EARLY PCPN IN
THE LAF-OKK-MIE AREAS COULD BE SN. WITH MOISTURE AND FORCING CLEARLY
EXPECTED TO BE OVER BY 18Z FRI WILL END THE LOW CHC PCPN THREAT BY
FRI MORNING. GIVEN THE CAA IN PLACE WL METMOS TEMPS APPEAR TO BE
TOO WARM. WL CONTINUE TO BLEND WITH THE COOLER MAVMOS FOR FRIDAY
HIGHS.

HIGH PRES BUILDS IN FOR FRI NIGHT AND SAT AS GOOD SUBSIDENCE IS SEEN
IN TIME SECTIONS. FORECAST COLUMN DRIES OUT CONSIDERABLY. HENCE
DECREASING CLOUDS SHOULD BE EXPECTED ON FRI NIGHT FOLLOWED BY
MOSUNNY SKIES ON SAT...BUT WITH EAST WINDS THE MAVMOS LOOKS AGAIN
TOO WARM. WL CONTINUE TO USE A BLEND ON HIGHS AND LOWS.

EXTENDED...DRY WEATHER ON SAT. ANOTHER STATIONARY SYSTEM SETS UP
ACRS THE SRN FA ON SUN NT AND HANGS AROUND UNTIL TUE WHEN A COLD FNT
MVS THRU. WL START CHC POPS SUN AND RAMP UP TO HIGH CHC POPS FOR SUN
NT THRU MON NT AS FNT SERVES AS FOCUSING MECHANISM AND WAVES MV
ALONG IT. CURRENTLY LOOKS LIKE MORE MOISTURE WILL BE AVAILABLE FOR
THIS SYSTEM AND WL HAVE TO MONITOR FOR EXCESSIVE PRECIP AMTS. THEN
DRY THINGS OUT WITH HIGH PRES BLDING IN BEHIND THE COLD FNT TUE
NT/WED. STUCK WITH TIMING OF ECMWF AS GFS WAS A LITTLE FASTER AND
ENSEMBLES FAVORED SLOWER TIMING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JOHNSON
Hazardous weather outlook, Mar 27, 3:12 AM EST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
412 AM EDT THU MAR 27 2008

INZ021-030-031-036>042-045>049-052-055>057-062>065-072-280815-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-
JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-JENNINGS-
412 AM EDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE...HOWEVER
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

A FEW SNOW SHOWERS ARE POSSIBLE LATE TONIGHT ACROSS FAR NORTHERN
PARTS OF CENTRAL INDIANA INCLUDING LAFAYETTE AND KOKOMO. NO
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW SNOW SHOWERS ARE POSSIBLE EARLY FRIDAY ACROSS FAR NORTHERN
PARTS OF CENTRAL INDIANA INCLUDING LAFAYETTE AND KOKOMO. NO
ACCUMULATION IS EXPECTED.

THUNDERSTORMS ARE POSSIBLE ON SUNDAY NIGHT THROUGH MONDAY NIGHT.
IT IS TOO SOON TO DETERMINE IF SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-053-054-060-061-067>071-280815-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-OWEN-MORGAN-
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
412 AM EDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE...HOWEVER
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

A FEW SNOW SHOWERS ARE POSSIBLE LATE TONIGHT ACROSS FAR NORTHERN
PARTS OF CENTRAL INDIANA INCLUDING LAFAYETTE AND KOKOMO. NO
ACCUMULATION IS EXPECTED.

RIVER FLOODING IS EXPECTED ALONG THE WABASH...EAST FORK OF THE
WHITE...AND THE WHITE RIVERS. SEE THE LATEST HYDROLOGIC STATEMENT
FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

RIVER FLOODING IS EXPECTED TO CONTINUE ALONG THE WABASH...EAST
FORK OF THE WHITE...AND THE WHITE RIVERS THROUGH THE WEEKEND.

THUNDERSTORMS ARE POSSIBLE ON SUNDAY NIGHT THROUGH MONDAY NIGHT.
IT IS TOO SOON TO DETERMINE IF SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Greene

When
March 27, 7:30 AM EST to March 31, 11:59 PM EST
Where
Greene County, 0.95 mi ENE of Newberry to 0.37 mi NE of Newberry
Cause
Heavy Rain
Property damage
$12,000
Reported by
Other Federal Agency
Coordinates
38.926, -87.004

Flooding occurred along the White River in Greene County, including near Newberry, due to heavy rain. Flooding continued until April 6th at 19:27.

Flood, Jackson

When
March 27, 1:00 PM EST to March 31, 11:59 PM EST
Where
Jackson County, 0.22 mi ESE of Rockford to 1.02 mi NW of Rockford
Cause
Heavy Rain
Property damage
$12,000
Reported by
Other Federal Agency
Coordinates
38.979, -85.896

Flooding occurred along the East Fork White River in Jackson County, including near Rockford and Seymour, due to heavy rain. Flooding continued until April 3rd at 20:13.

Flood, Greene

When
March 27, 1:00 PM EST to March 31, 11:59 PM EST
Where
Greene County, 0.66 mi N of Elliston to 0.59 mi NE of Elliston
Cause
Heavy Rain
Property damage
$12,000
Reported by
Other Federal Agency
Coordinates
39.039, -86.969

Flooding occurred along the White River in Greene County, including near Elliston, due to heavy rain. Flooding continued until April 6th at 21:11.

Flood, Tippecanoe

When
March 28, 4:30 PM EST to March 31, 11:59 PM EST
Where
Tippecanoe County, 2.11 mi N of West Lafayette to 1.08 mi NNE of Welborn Arpt
Cause
Heavy Rain
Property damage
$12,000
Reported by
Other Federal Agency
Coordinates
40.480, -86.896

Flooding occurred along the Wabash River in Tippecanoe County, including near Lafayette, due to heavy rain. Flooding continued until April 5th at 17:12.

Flood, Fountain

When
March 29, 7:00 AM EST to March 31, 11:59 PM EST
Where
Fountain County, Covington to 1.52 mi N of Covington
Cause
Heavy Rain
Property damage
$12,000
Reported by
Other Federal Agency
Coordinates
40.130, -87.400

Flooding occurred along the Wabash River in Fountain County, including near Covington, due to heavy rain. Flooding continued until April 6th at 14:37.

Flood, Warren

When
March 29, 7:00 AM EST to March 31, 11:59 PM EST
Where
Warren County, 1.74 mi E of Foster to 3.09 mi E of Foster
Cause
Heavy Rain
Property damage
$12,000
Reported by
Other Federal Agency
Coordinates
40.149, -87.437

Flooding occurred along the Wabash River in eastern Warren County due to heavy rain. Flooding continued until April 6th at 14:37.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84286, 82975, 84284, 84236, 84239, 84240.